Printer Friendly

Capgras syndrome related to diazepam treatment.

Abstract: Capgras syndrome, the delusion that identical-appearing impostors have replaced familiar people, is an unusual phenomenon usually seen in schizophrenia or dementia. We recently cared for a 78 year old man who seemed to develop Capgras syndrome as an adverse reaction to diazepam. An iatrogenic cause should be considered in the differential diagnosis of any new delusion, including Capgras syndrome.

Key Words: benzodiazepines, Capgras syndrome, diazepam

Discussion

Our patient developed CS in the absence of any evidence of dementia or schizophrenia. The rapid and sustained resolution of the delusion with withdrawal of diazepam is strongly suggestive of a drug-induced syndrome, although we were unfortunately unable to confirm this by either reintroducing diazepam or dechallenging risperidone. Interestingly, Hirstein and Ramachandran (2) also reported a patient with CS specific to the visual modality; their patient also readily recognized his parents on the telephone but not visually. This lends credence to Ellis's (3) contention that CS may be related to dissociation between the ventral and dorsal visual recognition pathways in the right hemisphere.

Although originally reported in schizophrenia, there is increasing evidence that CS is commonly related to dementia or other neurologic illnesses. (1), (4) There have been a few reports of iatrogenic CS, however, related to disulfiram, L-dopa-carbi-dopa, and the combination of lithium and tranylcypromine. (1) We believe that this is the first report of CS related to a benzodiazepine ... An iatrogenic cause should be considered in the differential diagnosis of any new delusion, including CS.

We must not, in trying to think about how much we can make a big difference, ignore the small daily differences we can make which, over time, add up to big differences that we often cannot foresee.

--Marian Wright Edelman

From the Geropsychiatry Section, Bay Pines VA Medical Center, Bay Pines, FL, and the University of South Florida College of Medicine, Tampa, FL.

I have no commercial or proprietary interest in any drug or product mentioned in this manuscript.

Reprint requests to Jonathan T. Stewart, MD, Geropsychiatry Section (116A), VA Medical Center, 10000 Bay Pines Blvd., Bay Pines, FL 33744. Email: jstewa22@tampabay.rr.com

Accepted June 27, 2003.

Copyright [c] 2004 by The Southern Medical Association 0038-4348/04/9701-0065

References

(1.) Edelstyn NM, Oyebode F. A review of the phenomenology and cognitive neuropsychological origins of the Capgras syndrome. Int J Geriatr Psychiatry 1999;14:48-59.

(2.) Hirstein W, Ramachandran VS. Capgras syndrome: A novel probe for understanding the neural representation of the identity and familiarity of persons. Proc R Soc Lond B Biol Sci 1997;264:437-444.

(3.) Ellis HD. The role of the right hemisphere in the Capgras delusion. Psychopathology 1994;27:177-185.

(4.) Huang TL, Liu CY, Yang YY. Capgras syndrome: Analysis of nine cases. Psychiatry Clin Neurosci 1999;53:455-459.

RELATED ARTICLE: Case Report

A 78-year-old man with a long history of generalized anxiety disorder had been treated with diazepam for at least 30 years and had done well. During the 6 months before evaluation, he developed a fixed delusion that his sister-in-law had disguised herself as his wife and had replaced her at home. His anxiety symptoms remained at baseline and cognitive function was unimpaired on detailed testing. This escalated to his trying to remove his wife from the home, and he was hospitalized for stabilization. There were no hallucinations or any other delusions; remarkably, he readily recognized his wife's voice on the telephone early in the hospitalization but continued to misidentify her during visits.

His medical history was significant for senile macular degeneration, a remote history of laryngeal carcinoma with no evidence of recurrence, essential hypertension, well-controlled hypothyroidism, and benign prostatic hypertrophy. Medications included diazepam 5 mg bid, paroxetine 40 mg/d, levothyroxine, rabeprazole, ranitidine, and finasteride. There were no history of alcohol use. Cranial MRI scan was unremarkable.

During the hospitalization, diazepam was tapered and discontinued and risperidone 0.5 mg qid was started. Within 10 days, the Capgras delusion had completely resolved and he readily recognized his wife during visits. Unfortunately, risperidone has been quite effective for his anxiety and he has adamantly refused discontinuation. Nevertheless, there have been no further delusions or any evidence of dementia at 18-month follow-up.

RELATED ARTICLE: Key Points

* Capgras syndrome is an unusual syndrome in which the patient believes that one or more people have been replaced by identical-appearing doubles.

* Capgras syndrome is typically seen in schizophrenia or dementia, but in this case seemed to be causally related to treatment with diazepam.

* An iatrogenic etiology should be considered in the differential diagnosis of any new delusion, including Capgras syndrome.

Jonathan T. Stewart, MD
COPYRIGHT 2004 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2004, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Report
Author:Stewart, Jonathan T.
Publication:Southern Medical Journal
Date:Jan 1, 2004
Words:761
Previous Article:Cerebellar involvement in legionellosis.
Next Article:Celiac disease as a manifestation of Munchausen by proxy.
Topics:


Related Articles
FDA approves first new drug for spasticity in 20 years.
Self-medication with [gamma]-hydroxybutyrate to reduce alcohol intake.
A Brief Tour of Human Consciousnes.
Combat lifesaver aid bag ... the mystery of the missing items.
Meniere's syndrome, otosclerosis, and insulin resistance syndrome.
Losing by a nose: diagnostic and therapeutic challenges of the trigeminal trophic syndrome.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters